Try it
General Medicine · Infectious diseases: amoebic liver abscess
Sample itemA 35-year-old man with alcohol use has fever and right upper quadrant pain. Ultrasound shows a single 6 cm abscess in the right lobe, and aspirated pus is chocolate-brown and odourless. He is started on metronidazole. Which additional drug is needed after the course of metronidazole?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. A luminal amoebicide such as paromomycin or diloxanide furoate
Amoebic liver abscess is caused by Entamoeba histolytica, which reaches the liver through the portal vein from the colon. Metronidazole kills tissue trophozoites but is poorly active in the gut lumen, so a luminal agent (paromomycin or diloxanide furoate) is needed to eradicate colonic cysts and prevent relapse. Aspiration is considered for large or left-lobe abscesses or if there is no response.
Option by option
A. Ivermectin
Ivermectin treats strongyloides and scabies, not amoebiasis.
B. A luminal amoebicide such as paromomycin or diloxanide furoate (correct)
A luminal amoebicide clears intestinal cysts that metronidazole leaves behind.
C. Albendazole
Albendazole is an anthelmintic and has no activity against Entamoeba.
D. Praziquantel
Praziquantel treats schistosomiasis and tapeworm infections, not amoebiasis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…